Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 8, NWS Aberdeen, SD

March 19, 2012Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 19, 2012, 2:39 AM MDT for Corson County, Dewey County, South Dakota. It took effect at Mar 19, 2012, 11:00 AM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2012, 2:39 AM MDT (08:39 UTC)
In effect from
Mar 19, 2012, 11:00 AM MDT
Expired
Mar 19, 2012, 2:14 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WWUS73 KABR 190839
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
339 AM CDT MON MAR 19 2012

...WINDY CONDITIONS TODAY...

.ANTICIPATE STRONG SOUTH TO SOUTHWEST WINDS CIRCULATING AROUND
A LOW PRESSURE SYSTEM IN THE WESTERN DAKOTAS...SLOWLY DIMINISHING
THIS EVENING AS THE SYSTEM MOVES NORTH.

SDZ003-015-192045-
/O.NEW.KABR.WI.Y.0008.120319T1700Z-120320T0200Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE
239 AM MDT MON MAR 19 2012

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING. 

* TIMING...WINDY CONDITIONS ARE EXPECTED LATE THIS MORNING THROUGH
  THE AFTERNOON.

* WINDS...|20 TO 30MPH WINDS...WITH GUSTS TO 45MPH ARE POSSIBLE
  THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
1 follow-up statement
072 
WWUS73 KABR 192014
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT MON MAR 19 2012

...WIND ADVISORY CANCELLED...

.ALTHOUGH BREEZY AND GUSTY SOUTHWEST WINDS WILL CONTINUE INTO THE
EVENING HOURS...SPEEDS ARE EXPECTED TO REMAIN BELOW CRITERIA
LEVELS.

SDZ003-015-192115-
/O.CAN.KABR.WI.Y.0008.000000T0000Z-120320T0200Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE
214 PM MDT MON MAR 19 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

$$
TMT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 18, 11:14 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 18, 11:14 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 AM CDT MON MAR 19 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 06Z TAF ISSUANCE.

EXCEPTIONALLY WARM EVENING CONTINUES THIS EVENING AS STRONG LLV
SOUTHERLY FLOW CONTINUES. ABR STILL 72F AS OF THIS WRITING WITH NO
REAL END IN SITE TO AT LEAST MODERATE SOUTH WINDS. RAISED
OVERNIGHT LOWS TO THE WELL PERFORMING BCCONSRAW GUIDANCE LEVELS BUT
THEY MAY NOT BE WARM ENOUGH. 53F IS THE ALL TIME MARCH RECORD FOR
HIGHEST MINIMUM TEMPERATURE AT ABERDEEN. WITH SOUTH WINDS
CONTINUING...THANKS TO A STRENGTHENING LLJ... AND HIGH CLOUDS
INCREASING FROM THE SOUTH...EXPECT THAT TEMPS WILL STRUGGLE TO
FALL BELOW 60F BY MORNING. ALSO ADDED SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE SOUTHWEST ZONES FOR THE REMAINDER OF THE NIGHT GIVEN
LATEST HRRR RUNS AND RADAR OBSERVATIONS SHOWING THUNDERSTORMS
PROPAGATING NWD THROUGH NORTH CENTRAL NEBRASKA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

MODELS ARE NOT BEING OVERLY HELPFUL WITH THE LACK OF CONSISTENCY
ON THE CURRENT ROCKY MOUNTAIN LOW AND THE ASSOCIATED COLD FRONT
THAT WILL MOVE THROUGH THE DAKOTAS ON MONDAY. THIS DEVELOPING LOW
WILL PROGRESS NORTH INTO CANADA AND THEN EAST TRACKING A 65 KT LLJ
OVER THE DAKOTAS TONIGHT. KEPT A SMALL CHANCE OF TSTORMS ACROSS
CODINGTON/HAMLIN/DEUEL COUNTIES LATE TONIGHT AS THE JET PROGRESSES
FARTHER EAST. WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE AND ABOUT
1000 J/KG CAPE SOMETHING MAY KICK OFF. DID NOT PUT ANY TSTORMS
FARTHER WEST DUE TO LACK OF MOISTURE THIS EVENING. AHEAD OF THE
FRONT ON MONDAY THERE ARE TWO AREAS OF CONCERN. ONE WILL BE THE
STRONG SOUTHERLY WINDS. WITH PRESSURE FALLS OF AROUND 15 TO 20 MB
AND SOME CAA THIS MAY WARRANT A WIND ADVISORY...BUT WILL PUNT THIS
DECISION TO THE NEXT SHIFT. AS THE WINDS INCREASE...RH WILL ALSO
DROP WEST OF THE MISSOURI RIVER TO 15 TO 20 PERCENT. SO THE SECOND
CONCERN WILL BE TO CONSIDER ANOTHER RFW FOR MONDAY...THOUGH
FARTHER WEST THAN WHAT IS IN PLACE TODAY.

SOME MORE TSTORMS ARE POSSIBLE ON MONDAY OUT AHEAD OF THE FROPA
WITH SHOWERS LINGERING BEHIND. TEMPERATURES WILL FALL OFF A BIT
WITH ADDED CLOUD COVER TO AROUND 70 DEGREES ACROSS THE REGION.
BEHIND THE COLD FRONT HIGHS WILL REACH ONLY INTO THE UPPER 50S ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN FEATURE TO WATCH IN THE EXTENDED PERIOD IS THE CUTOFF LOW
THAT WOBBLES ACROSS THE CENTRAL PLAINS. RECENT MODEL RUNS HAVE
BROUGHT THIS FEATURE A BIT FARTHER NORTH WHICH ALLOWS OUTER RAIN
BAND TO REACH THE EASTERN CWA. SLIGHT CHANCE POPS HAVE BEEN
INSERTED ACROSS THE EASTERN CWA THURSDAY INTO FRIDAY.
OTHERWISE...THIS IS ABOUT THE ONLY FEATURE TO DEAL WITH DURING THE
FORECAST PERIOD. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL
WITH READINGS IN THE 60S FOR MOST LOCATIONS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FOR KABR AND KATY...LOW LEVEL MOISTURE WILL MAKE A RETURN LATER
TONIGHT SO EXPECT AREAS/PATCHY OF MVFR/IFR CIGS TO DEVELOP ONCE
AGAIN AFTER APPROXIMATELY 09Z MONDAY. THESE CIGS SHOULD GRADUALLY
DISSIPATE LATE MONDAY MORNING. BY MONDAY AFTERNOON AND EVENING...COULD
SEE A FEW HIGH BASED -SHRAS/-TSRAS VCNTY KATY AND KABR. SOUTHERLY
WINDS WILL INCREASE TO 25-35 KTS DURING THE AFTERNOON.

FARTHER WEST AT KMBG AND KPIR...VFR CONDITIONS WILL PREVAIL
THROUGH THE OVERNIGHT HOURS. AN ISOLATED -SHRA/-TSRA IS POSSIBLE
EARLY TONIGHT VCNTY KPIR. STRONG SOUTHERLY WINDS WILL MAKE A
RETURN MONDAY AFTERNOON.

&&

.FIRE WEATHER...
EXTREME FIRE CONDITIONS TOPS FORECAST PRIORITIES AGAIN TODAY.
RECORD HIGH TEMPERATURES AGAIN POSSIBLE. A HUMID AIRMASS HAS SET
UP IN THE EAST...WHILE WEST IS LESS HUMID AND SHOULD MIX OUT MORE
EFFICIENTLY. THAT WILL CREATE A TIGHT NORTH TO SOUTH GRADIENT IN
THE HUMIDITY TODAY...BETWEEN MOBRIDGE AND ABERDEEN AND BETWEEN
PIERRE AND HURON. HIGH WINDS DEPEND ON THE DEGREE OF MIXING WITH
STRONG WINDS ABOVE THE SURFACE ABLE TO MIX DOWN MORE EFFICIENTLY
IN SOUTH CENTRAL COUNTIES. A LOW LEVEL JET WILL FORM AHEAD OF OUR
SYSTEM TONIGHT...SO WHILE WINDS WILL LESSEN...THEY WILL REMAIN
GUSTY...WHICH WILL ALSO KEEP TEMPERATURES MILD OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 18, 3:23 AM MDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT SUN MAR 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT SUN MAR 18 2012 /323 AM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG CONDITIONS EXPECTED AROUND THE MISSOURI VALLEY
TODAY WHERE WINDS WILL BE STRONGEST AND HUMIDITY LOWEST...WHILE
THE RANGELAND FIRE DANGER WILL BE IN THE EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE RISK FOR THUNDERSTORMS EARLY MONDAY THROUGH MONDAY
NIGHT EAST OF THE MISSOURI VALLEY. WIDESPREAD SEVERE WEATHER LOOKS
UNLIKELY...HOWEVER STRONG WINDS COULD BE POSSIBLE WITH THE
STRONGEST STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Mar 18, 11:08 PM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT MON MAR 19 2012

SDZ015-190545-
DEWEY-
1108 PM MDT SUN MAR 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 1145 PM MDT...

AT 1105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LANTRY...MOVING NORTH AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GREEN GRASS...ISABEL...LITTLE
MOREAU REC AREA...FIRESTEEL AND TIMBER LAKE.

SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:24 AM MDTRed Flag WarningABR18 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.